Alert archive / Michigan / Special Weather Statements in 2012

Special Weather Statement, NWS Grand Rapids, MI

March 15, 2012Calhoun County, Ingham County, Jackson County, Michigan

NWS Grand Rapids, MI issued this special weather statement at Mar 15, 2012, 3:25 PM EDT for Calhoun County, Ingham County, Jackson County, Michigan. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 3:25 PM EDT (19:25 UTC)
Expired
Mar 15, 2012, 4:30 PM EDT
In force
65 min
Issued by
NWS Grand Rapids, MI

Counties Calhoun County, MI, Ingham County, MI, Jackson County, MI

The radar

The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 3:35 PM EDTHAIL 0.5Mason, MIRECEIVED A REPORT OF PEA TO MARBLE SIZE HAIL.
Mar 15, 3:35 PM EDTHAIL 0.5W Mason, MIPEA TO MARBLE SIZE HAIL WAS REPORTED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2007 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2007 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
802 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

557 
WWUS83 KGRR 151925
SPSGRR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT THU MAR 15 2012

MIZ067-073-074-152030-
CALHOUN-INGHAM-JACKSON-
325 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 19 MILES NORTH OF JACKSON...MOVING
EAST AT 20 MPH. BY 345 PM EDT...OTHER THUNDERSTORMS SHOULD DEVELOP 
EAST OF A LANSING TO BATTLE CREEK LINE AND ALSO MOVE EAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...AND FREQUENT CLOUD TO 
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARK LAKE...         FITCHBURG...          CLARK LAKE...
  MUNITH...             WEBBERVILLE...        MICHIGAN CENTER...
  LEONI...              WATERLOO TWP...       NAPOLEON...
  GRASS LAKE...         STOCKBRIDGE...        BROOKLYN...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED.

&&

LAT...LON 4207 8414 4207 8529 4242 8500 4242 8460
      4277 8460 4278 8416 4245 8414 4239 8412
TIME...MOT...LOC 1923Z 281DEG 17KT 4251 8430

$$

TJT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this special weather statement went out at Mar 15, 3:05 PM EDT, 20 minutes earlier.

Area forecast discussion, Mar 15, 3:05 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
305 PM EDT THU MAR 15 2012

.SYNOPSIS...
ISSUED AT 305 PM EDT THU MAR 15 2012
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS EVENING AS
WEAK LOW PRESSURE MOVES THROUGH. GENERALLY FAIR AND WARM WEATHER IS
EXPECTED THE NEXT SEVERAL DAYS BUT THERE WILL BE A CHANCE OF SHOWERS
AND THUNDERSTORMS SATURDAY INTO SATURDAY NIGHT.

&&

.SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT)
ISSUED AT 305 PM EDT THU MAR 15 2012
WEATHER IMPACTS IN THE NEAR TERM INCLUDE POSSIBILITY OF ISOLATED TO
SCATTERED THUNDERSTORMS THIS EVENING AND DENSE FOG OVERNIGHT. MAIN
THREAT WITH THESE STORMS WILL BE LARGE HAIL AS STEEP LAPSE RATES
COMBINE TO PRODUCE UPDRAFTS WELL INTO THE MINUS 20C LAYER AT 20 KFT.

SOME HORIZONTAL ROLL CLOUD STREETS ARE NOTED ON THE VIS SATELLITE
IMAGERY THIS AFTERNOON AND SOME UPDRAFTS COULD GET GOING ALONG THESE
AS LAPS DATA SHOWS LARGE AREA OF MINUS 5 TO MINUS 7 SFC BASED LIFTED
INDICES AWAY FROM LAKE MICHIGAN. THE THREAT WILL PERSIST FOR INLAND
AREAS UNTIL INSTABILITY DECREASES AFTER SUNSET. AREAS NEAR THE LAKE
MICHIGAN COAST SHOULD SEE A STABLE LAYER PREVENT SHOWERS FROM
FORMING THERE.

LATER TONIGHT...DENSE FOG IS ALSO A CONCERN TONIGHT AS WINDS WILL GO
CALM AND LOW LEVELS REMAIN MOIST. WILL HAVE TO MONITOR FOR AREAS OF
DENSE FOG...ESPECIALLY ALONG LAKE MICHIGAN WHERE SFC DEW POINTS WILL
REMAIN WELL ABOVE WATER TEMPS.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 431 AM EDT THU MAR 15 2012
MAIN STORY CONTINUES TO BE THE UNSEASONABLY WARM WEATHER THAT IS
EXPECTED TO CONTINUE THROUGH THE LONG TERM.

UP AT 500MB/S...UPPER RIDGING BREAKS DOWN SLIGHTLY TO ALLOW A
SHORTWAVE TROUGH TO MOVE THROUGH SATURDAY NIGHT AND SUNDAY. THE
RIDGE TAKES OVER AGAIN EARLY NEXT WEEK...WITH THE GFS BEING
STRONGER/WARMER WITH IT. THE GFS HOLD FIRM AND KEEPS RIDGING IN
PLACE INTO MID WEEK...WHEREAS THE EUROPEAN BRING THE WESTERN TROUGH
EAST ACROSS THE PLAINS AND NUDGES IT CLOSE TO THE GREAT LAKES BY
WEDNESDAY EVENING. THE EUROPEAN SOLUTION WOULD BE A SLIGHTLY COOLER
SCENARIO BY MID NEXT WEEK.

BOTTOM LINE THOUGH IS EARLY SUMMER LIKE WEATHER WILL CONTINUE
THROUGH THE NEXT 7 DAYS...WITH TEMPERATURES 20 T0 30 DEGREES ABOVE
NORMALS FOR HIGHS. RECORD HIGHS WILL AT LEAST BE APPROACHED THE NEXT
7 DAYS IF NOT ECLIPSED. 850MB TEMPERATURES THROUGH THE PERIOD ARE
FORECAST TO BE BETWEEN +9 AND +13C WHICH SHOULD YIELD HIGH
TEMPERATURES IN THE 70S FOR HIGHS.

AT THIS POINT HAVE CHANCES FOR SCATTERED SHOWERS AND THUNDERSTORMS
FRIDAY NIGHT THROUGH SUNDAY AS THE WEAK 500MB SHORTWAVE TROUGH MOVES
THROUGH THE REGION. HAVE DRY WEATHER SUNDAY NIGHT THROUGH TUESDAY
NIGHT GIVEN LITTLE IN THE WAY OF A FORCING MECHANISM FOR STORMS.
BROAD SOUTHERLY FLOW IS EXPECTED THROUGHOUT THE PERIOD AT THE
SURFACE.

BEYOND THE 7 DAY PERIOD IT WILL BE INTERESTING TO WATCH THE
EVOLUTION OF A CUTOFF LOW THAT IS FORECAST TO MEANDER EASTWARD INTO
THE OHIO VALLEY LATE NEXT WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY MORNING)
ISSUED AT 141 PM EDT THU MAR 15 2012
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING BUT
COVERAGE IS NOT EXPECTED TO BE MORE THAN SCATTERED ACROSS SOUTHERN
LOWER MICHIGAN FROM AZO TO JXN. MKG AND OTHER PLACES NEAR LAKE
MICHIGAN WILL SEE SOME SOME IFR STRATUS/FOG OFF LAKE MICHIGAN TODAY
AND TONIGHT.

&&

.MARINE...
ISSUED AT 305 PM EDT THU MAR 15 2012
FOG WILL BE THE MAIN WEATHER IMPACT ACROSS THE LAKE THE NEXT FEW
DAYS AS A WARM AND MOIST AIRMASS PERSISTS. VISIBILITIES SHOULD
REMAIN ABOVE A QUARTER MILE BUT COULD BE AS LOW AS A HALF MILE.

&&

.HYDROLOGY...
ISSUED AT 305 PM EDT THU MAR 15 2012
ONLY ISOLATED HEAVIER DOWNPOURS ARE POSSIBLE THROUGH THE WEEKEND
WHICH WILL HAVE LITTLE IMPACT ON RIVER LEVELS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
&&

SYNOPSIS...OSTUNO
SHORT TERM...OSTUNO
LONG TERM....DUKE
AVIATION...OSTUNO
MARINE...OSTUNO
HYDROLOGY...OSTUNO
Hazardous weather outlook, Mar 15, 5:50 AM EDT, 9 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
550 AM EDT THU MAR 15 2012

MIZ037>040-043>046-050>052-056>059-064>067-071>074-161000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
550 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TODAY...MOST NUMEROUS THIS MORNING
AROUND DAYBREAK AND AGAIN THIS AFTERNOON AND EVENING. SEVERE
STORMS ARE NOT EXPECTED...BUT THE STRONGER STORMS WILL BE CAPABLE
OF LOCALLY HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES AND HAIL
TO AROUND THREE QUARTERS OF AN INCH IN DIAMETER.

AREAS OF FOG ARE EXPECTED TONIGHT...SOME OF WHICH MAY BECOME DENSE
WITH VISIBILITIES BELOW A QUARTER OF A MILE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED DURING THE FRIDAY NIGHT THROUGH
SUNDAY TIME FRAME. AT THIS POINT SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-161000-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
550 AM EDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG ARE POSSIBLE OUT ON LAKE MICHIGAN TODAY AND
TONIGHT...ESPECIALLY SOUTH OF GRAND HAVEN.

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY OUT ON LAKE
MICHIGAN...ESPECIALLY EARLY THIS MORNING AND AGAIN THIS AFTERNOON
AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

STORMS ARE POSSIBLE AGAIN FRIDAY NIGHT THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DUKE

In the hours before

Special weather statement, Mar 15, 3:25 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
325 PM EDT THU MAR 15 2012

MIZ067-073-074-152030-
CALHOUN-INGHAM-JACKSON-
325 PM EDT THU MAR 15 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 321 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 19 MILES NORTH OF JACKSON...MOVING
EAST AT 20 MPH. BY 345 PM EDT...OTHER THUNDERSTORMS SHOULD DEVELOP
EAST OF A LANSING TO BATTLE CREEK LINE AND ALSO MOVE EAST AT 20 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...AND FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  CLARK LAKE...         FITCHBURG...          CLARK LAKE...
  MUNITH...             WEBBERVILLE...        MICHIGAN CENTER...
  LEONI...              WATERLOO TWP...       NAPOLEON...
  GRASS LAKE...         STOCKBRIDGE...        BROOKLYN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL STORMS HAVE PASSED.

&&

LAT...LON 4207 8414 4207 8529 4242 8500 4242 8460
      4277 8460 4278 8416 4245 8414 4239 8412
TIME...MOT...LOC 1923Z 281DEG 17KT 4251 8430

TJT

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:24 AM EDTSpecial Weather StatementGRRBarry66 min
Mar 15, 1:28 AM EDTSpecial Weather StatementGRRCalhoun, Jackson62 min
Mar 15, 1:46 AM EDTSpecial Weather StatementGRRBarry59 min
Mar 15, 5:42 AM EDTSpecial Weather StatementGRRKalamazoo63 min
Mar 15, 7:01 AM EDTSpecial Weather StatementGRRCalhoun, Kalamazoo59 min
Mar 15, 3:45 PM EDTSpecial Weather StatementGRRIngham60 min
Mar 15, 4:08 PM EDTSevere Thunderstorm WarningGRRJackson33 min
Mar 15, 4:23 PM EDTSpecial Weather StatementGRRIngham22 min
Mar 15, 5:02 PM EDTMarine Dense Fog AdvisoryGRR18 hr
Mar 15, 5:03 PM EDTSpecial Weather StatementGRRCalhoun57 min
Mar 15, 5:05 PM EDTSpecial Weather StatementGRRClare55 min
Mar 15, 5:16 PM EDTSpecial Weather StatementGRRJackson59 min
Mar 15, 5:58 PM EDTSpecial Weather StatementGRRCalhoun, Ingham, Jackson62 min
Mar 15, 6:33 PM EDTSpecial Weather StatementGRRClare57 min
Mar 15, 7:23 PM EDTSpecial Weather StatementGRRIsabella52 min
Mar 15, 7:29 PM EDTSevere Thunderstorm WarningGRRClare, Isabella46 min

Nearby

Special Weather Statements in Michigan, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.